Background: In the 1990s, heavy kava use in Aboriginal communities was linked to reports of unusual neurological events which were often described as ‘fits’ or ‘seizures’. Kava use has also been associated with extra-pyramidal movements. We now raise the possibility that kava toxicity and kava withdrawal may be associated with grand mal seizures. This paper describes some of ’these “seizure” episodes’ in kava drinkers. Nine communities and associated homelands in the eastern Arnhem Land (Miwatj) region (Northern Territory, NT) including 7001 Aboriginal people of whom 4217 were over 15 years. Twenty-one kava users experienced 32 “seizure” episodes for which the date of occurrence and other data was recorded in notes in community health clinic files dating from the 1980s up to 1999 in a sample of the Miwatj population. Kava, alcohol, tobacco, cannabis use and petrol sniffing, year in which “seizure” occurred, notes of kava toxicity or withdrawal. Kava toxicity effects were suspected in 15 and withdrawal effects in six of 32 “seizure” episodes. In seven episodes impaired consciousness and abnormal movements were adequately documented to suggest grand mal seizures. The maximum number of “seizures” experienced was three and three individuals experienced this number between 1990 and 1999. One was a heavy kava user. Six other individuals experienced two “seizures” each and five of these were heavy users. Sixteen individuals experienced 19 “seizures” during 1994-1997 when kava supply may have reached its peak. Fifteen of the 21 individuals experiencing “seizures” were heavy users described locally as dja[aw'marama. The clinical data and the coincidence of peak supply with records of “seizures” suggest kava toxicity and withdrawal seizures may both occur with heavy kava use. Further systematic analysis is warranted to confirm this and to assess kava's effects with respect to possible confounders such as alcohol.